Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Retina. 2006 May-Jun;26(5):531-6.

Retinal toxicity of intravitreal triamcinolone acetonide: a morphological study.

Author information

  • 1Retina Service, Massachusetts Eye and Ear Infirmary, Harvard Medical School, Boston, 02114, USA.

Abstract

PURPOSE:

To evaluate the morphologic effects of intravitreal triamcinolone acetonide (TA) on rabbit retina.

METHODS:

Intravitreal injections of 0.5 mg, 1 mg, 4 mg, 8 mg, and 20 mg of TA (Kenalog-40; Bristol-Myers Squibb, Princeton, NJ) in 0.1 mL were given to pigmented rabbits. For control, 0.1 mL of TA vehicle and saline were injected. Animals were killed on day 14, and retinas were analyzed by light as well as electron microscopy.

RESULTS:

No ophthalmoscopic change was found. Eyes injected with 0.5 mg and 1 mg of TA did not have morphologic abnormality. Eyes injected with 4 mg, 8 mg, and 20 mg showed destruction of photoreceptor outer segments and migration of macrophage-like cells in the subretinal space. Eyes injected with 20 mg showed more extensive damage and increased pigment granules in the retinal pigment epithelium cells with large oil droplets in the cytoplasm. Electron microscopy also showed loss of photoreceptor/retinal pigment epithelium interdigitations. Eyes injected with vehicle or saline did not show morphologic changes.

CONCLUSION:

Single intravitreal injection of 0.5 mg or 1 mg of TA did not produce morphologic retinal changes in pigmented rabbits. However, injections of 4 mg, 8 mg, and 20 mg of TA produced outer retina toxic effects. These findings suggest that long-term retinal toxicity studies should be carried out, using single and repeated injections before this therapy becomes more widely used.

PMID:
16770259
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk